Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Women's Health

Intercourse Pain and Contraception

08/16/2007

Question:

During and following intercourse, I feel a swelling and burning (raw) sensation. It then burns for the next day or two, and would burn to urinate. I have had gnae test carried out but they have come back clear. Could this be related to my contreception - the Depo Provera? Thanks

Answer:

Pain during intercourse, or dyspareunia, can be the result of several causes.  A common cause is vaginal dryness.  Infections can also be the culprits.  However, in addition to these common causes, the list of other possibilities ranges from ovarian cysts to vaginal muscle spasms (or vaginismus) to skin conditions affecting the external genitalia to uterine disorders.  Depoprovera can cause pain during intercourse, but this is unusual.  In fact, the manufacturer states less than one percent of those patients in clinical trials reported dyspareunia as a side effect.

Especially given the many possibilities for this relatively common problem, you need to consult with your physician to determine the cause and proper treatment. 

For more information:

Go to the Women's Health health topic, where you can:

Response by:

Jeffrey  Hunter, DC, DO, FAAFP Jeffrey Hunter, DC, DO, FAAFP
Formerly
Clinical Assistant Professor
College of Medicine
The Ohio State University